Diet supplements can kill
Published 12:00 am Friday, February 21, 2003
If you didn’t know before you will when I get through with this article. Drugs can kill, even if they are over-the- counter dietary supplements.
What this boils down is we lost another athlete this week due to the misuse of an over -the-counter dietary supplement filled with one of the most dangerous over-the-counter stimulants on the market: ephedrine.
What some people fail to realize is that just because you can purchase it over the counter it doesn’t mean it won’t hurt you. With these products being readily available to anyone who is old enough to pick the bottle off the shelf and take it to the register, we have a problem.
Email newsletter signup
One of the other most important things that people don’t realize is that these product are not regulated by the FDA. For anybody that doesn’t realize what this means, it means that no one tests or regulates these products to see what side effects they might have on the human body.
Steve Belcher, a young pitching prospect and father to be with the Baltimore Orioles died earlier this week in training camp. The cause of death was labeled as heatstroke, but one of the determining factors in his death was the amount of ephedrine in his system when the heat stroke occurred.
For those who don’t know, ephedrine is a caffeine-based supplement that is in most of the dietary supplements on the market today. It has been linked to heart attacks, strokes and seizures.
Now ephedrine has been linked to numerous deaths and illness over the past few years, but those are all things that you can find out about. I would like to tell you why I personally think it is a bad drug.
Over the last four years I had been taking a dietary supplement that was ephedrine based, and I really hadn’t noticed any side effects. Well, about nine months ago I was laying in the bed watching TV, and that is about the last thing I remember.
I woke up the next morning tied to a bed in intensive care in a local hospital, and I had no idea how I had gotten there. My wife informed me that I had a seizure at home while watching TV, and she had taken me to the emergency room.
While in the emergency room I had another seizure. This time my heart stopped and I quit breathing. Luckily for me the doctor and nurses were able to get me back.
After I had a CAT scan, MRI and several other tests, the only things that the doctors could determine was that the seizures were caused by the dietary supplement, which contained the ephedrine.
Since getting out of the hospital I have given up dietary supplements and have had no further problems.
What happened to me was bad, but at least I will get to see my kids in the morning and be able to kiss my wife good night. Just because you can buy it doesn’t mean it’s good for you. So don’t become a statistic. If you are taking anything with ephedrine in it stop. If you are not already taking it, don’t start.